Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 99, NWS Charleston, WV

June 9, 2008Fayette County, Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 9, 2008, 10:27 PM EDT for Fayette County, Kanawha County, West Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2008, 10:27 PM EDT (02:27 UTC)
Expired
Jun 9, 2008, 11:00 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Fayette County, WV, Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 44 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 10:50 PM EDTTSTM WND DMG5 Wsw Gauley Bridge, WVTREE DOWN ON RT 60 ONE HALF MILE EAST OF ALLOY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 100227
SVRRLX
WVC019-039-100300-
/O.NEW.KRLX.SV.W.0099.080610T0227Z-080610T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1027 PM EDT MON JUN 9 2008

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FAYETTE COUNTY IN WEST VIRGINIA...
  SOUTHEASTERN KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 1100 PM EDT

* AT 1019 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHWEST OF BURNWELL...OR ABOUT 18 MILES NORTHWEST OF BECKLEY...
  AND MOVING NORTHEAST AT 28 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POWELLTON BY 1040 PM EDT...
  SMITHERS...MONTGOMERY...7 MILES SOUTHEAST OF PRATT AND 8 MILES
  SOUTHEAST OF GLASGOW BY 1050 PM EDT...
  SMITHERS...GAULEY BRIDGE AND 9 MILES NORTHWEST OF HAWKS NEST STATE
  PARK BY 1055 PM EDT...
  9 MILES NORTHWEST OF ANSTED BY 1100 PM EDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3796 8133 3797 8145 3805 8147 3806 8151
      3835 8136 3829 8124 3826 8123 3823 8118
      3824 8113 3819 8107 3820 8104 3793 8129
TIME...MOT...LOC 0227Z 212DEG 24KT 3802 8139

$$

15
1 follow-up statement
000 
WWUS51 KRLX 100247
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1047 PM EDT MON JUN 9 2008

WVC019-039-100300-
/O.CON.KRLX.SV.W.0099.000000T0000Z-080610T0300Z/
KANAWHA WV-FAYETTE WV-
1047 PM EDT MON JUN 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR NORTHWESTERN FAYETTE AND SOUTHEASTERN KANAWHA COUNTIES...

AT 1041 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR POWELLTON...OR ABOUT 21 MILES NORTH OF BECKLEY...MOVING
NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SMITHERS...MONTGOMERY AND 8 MILES SOUTHEAST OF PRATT BY 1055 PM
  EDT...
  GAULEY BRIDGE...7 MILES WEST OF ANSTED AND 8 MILES SOUTH OF POND
  GAP BY 1100 PM EDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3802 8143 3805 8147 3811 8149 3813 8147
      3835 8136 3829 8124 3826 8123 3823 8118
      3824 8113 3819 8107 3820 8103 3798 8126
TIME...MOT...LOC 0247Z 219DEG 21KT 3811 8129

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 8:04 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 9, 8:04 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
804 PM EDT MON JUN 9 2008

.SYNOPSIS...
HIGH PRESSURE PULLS EAST TONIGHT.  A COLD FRONT PASSES ON
TUESDAY...BRINGING SHOWERS AND STORMS. HIGH PRESSURE RETURNS BY
WEDNESDAY. THE NEXT FRONT APPROACHES BY THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WILL UPDATE FORECAST TO BETTER REFLECT CLEAR SKIES THIS EVENING IN
THE NORTH...AND MORE CLOUDS AND TRWS IN THE FAR SOUTH DURING THE
EARLY EVENING HOURS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
BOTH THE 12 NAM AND GFS MODELS PUSHING FRONT FURTHER TO THE EAST
A LITTLE FASTER TUESDAY NIGHT...WITH MID LEVEL DRY AIR ADVECTION.
HAVE TRANSITIONED DRYING TREND FURTHER TO THE EAST AND REDUCED
POPS SLIGHTLY FOR THE OVERNIGHT HOURS. 5H RIDGE STARTS TO BUILD
ACROSS THE SE US WED. RIDGING WILL BE WEAKER THIS TIME BUT SOME
MOISTURE CREEPS NORTH IN RETURN FLOW BY THURSDAY...TOUCHING OUR
SOUTHERN ZONES. KEPT MENTION OF ISOLD DIURNAL POPS FOR
MOUNTAINS... ESPECIALLY IN THE S. FOR TEMPS KEPT CLOSE TO MAV
VALUES.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
NORTHERN STREAM TAKES DIP TOWARDS THE SOUTH IN THE EXTENDED
PERIOD...SUGGESTING A MORE PROGRESSIVE PATTERN FOR THE OHIO VALLEY.
5H TROUGH AND COLD FRONT CROSS AREA DURING THE DAY ON SATURDAY.
GFS MAY BE TRENDING A LITTLE FAST WITH THIS FEATURE. PER HPC
GUIDANCE HAVE LEANED CLOSER TO THE ECMWF. DEEP SOUTHERLY FLOW WILL
BE AVAILABLE AHEAD OF THIS FEATURE FRIDAY WITH THE DIGGING
TROUGH...THUS KEPT POPS IN THE FORECAST.

SFC HIGH PRESSURE NUDGES INTO OHIO VALLEY SUNDAY MORNING WITH DRY
TRENDS CONTINUING OR THE REMAINDER OF THE EXTENDED PERIOD.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SOME PATCHY MOUNTAIN VALLEY FOG IS POSSIBLE TONIGHT. A COLD FRONT
WILL THEN PUSH THROUGH THE REGION ON TUESDAY...PROVIDING SOME
SHOWERS AND THUNDERSTORMS. GENERALLY VFR CONDITIONS CAN BE EXPECTED
OUTSIDE OF THE SHOWERS AND THUNDERSTORMS.

AVIATION OUTLOOK /AFTER 00Z WEDNESDAY/...SIGNIFICANT FOG AND/OR LOW
STRATUS FORMATION POSSIBLE TUESDAY NIGHT TO EARLY WEDNESDAY MORNING
IN WAKE OF FRONT...ESPECIALLY FOR AREAS THAT RECEIVE RAINFALL.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KMC/CL
NEAR TERM...RPY
SHORT TERM...KMC
LONG TERM...KMC
AVIATION...RPY
Hazardous weather outlook, Jun 9, 4:05 AM EDT, 18 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
405 AM EDT MON JUN 9 2008

VAZ003-004-WVZ024-025-033>035-100815-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-
405 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
036>040-046-047-100815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
405 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY AFTERNOON AND
EVENING...ACCOMPANIED BY SCATTERED THUNDERSTORMS. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 6:50 PM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
650 PM EDT MON JUN 9 2008

WVZ024-092315-
MINGO WV-
650 PM EDT MON JUN 9 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 650 PM EDT...A STRONG THUNDERSTORM WAS OVER MATEWAN...OR ABOUT 21
MILES NORTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 18 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  VARNEY...EDGARTON...RED JACKET AND DELBARTON.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Special weather statement, Jun 9, 7:51 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
751 PM EDT MON JUN 9 2008

VAZ003-004-100015-
DICKENSON VA-BUCHANAN VA-
751 PM EDT MON JUN 9 2008

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 751 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF
TRAMMEL...OR ABOUT 10 MILES SOUTHEAST OF WISE...MOVING NORTH AT 30
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  MCCLURE...NORA...CLINCHCO...DAVENPORT AND CLINTWOOD.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM. IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY
LIGHTNING. GO TO A SAFE PLACE IMMEDIATELY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

15
Local storm report, Jun 9, 9:33 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
933 PM EDT MON JUN 9 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             GILBERT                 37.59N 81.87W
06/09/2008  U0.88 INCH       MINGO              WV   PUBLIC

0929 PM     HAIL             MAN                     37.73N 81.85W
06/09/2008  U0.50 INCH       LOGAN              WV   PUBLIC

            EVENT OCCURRED BETWEEN
            914 PM 06/09/2008 AND 929 PM 06/09/2008

&&

NNNN
Local storm report, Jun 9, 9:45 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
945 PM EDT MON JUN 9 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0934 PM     HAIL             CYCLONE                 37.74N 81.67W
06/09/2008  U1.00 INCH       WYOMING            WV   PUBLIC

0936 PM     HAIL             ACCOVILLE               37.77N 81.84W
06/09/2008  U0.50 INCH       LOGAN              WV   PUBLIC

            EVENT OCCURRED BETWEEN
            921 PM 06/09/2008 AND 936 PM 06/09/2008

&&

NNNN
Local storm report, Jun 9, 9:58 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
958 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             HAMPDEN                 37.64N 81.95W
06/09/2008  E1.00 INCH       MINGO              WV   PUBLIC

0910 PM     HAIL             HAMPDEN                 37.64N 81.95W
06/09/2008  E0.75 INCH       MINGO              WV   PUBLIC

0910 PM     HAIL             GILBERT                 37.61N 81.87W
06/09/2008  E1.00 INCH       MINGO              WV   PUBLIC

0910 PM     HAIL             DELBARTON               37.70N 82.19W
06/09/2008  E0.75 INCH       MINGO              WV   PUBLIC

0930 PM     HAIL             MAN                     37.74N 81.87W
06/09/2008  E0.88 INCH       LOGAN              WV   PUBLIC

&&

RYOUNG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:49 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo26 min
Jun 9, 9:18 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo27 min
Jun 9, 9:28 PM EDTSevere Thunderstorm WarningRLXBoone, Logan, Raleigh, Wyoming47 min
Jun 9, 10:29 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln, Putnam46 min
Jun 9, 10:59 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha, Nicholas, Roane46 min
Jun 9, 11:13 PM EDTSevere Thunderstorm WarningRLXJackson, Kanawha, Putnam, Roane22 min
Jun 9, 11:51 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay, Nicholas39 min
Jun 10, 2:07 PM EDTSevere Thunderstorm WarningRLXWyoming23 min
Jun 10, 2:30 PM EDTSevere Thunderstorm WarningRLXGilmer34 min
Jun 10, 2:40 PM EDTSevere Thunderstorm WarningRLXBraxton35 min
Jun 10, 3:14 PM EDTSevere Thunderstorm WarningRLXBoone46 min
Jun 10, 3:16 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha, Nicholas44 min
Jun 10, 3:27 PM EDTSevere Thunderstorm WarningRLXKanawha33 min
Jun 10, 3:32 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph, Upshur28 min
Jun 10, 3:47 PM EDTSevere Thunderstorm WarningRLXBoone, Logan28 min
Jun 10, 4:00 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph30 min
Jun 10, 4:12 PM EDTSevere Thunderstorm WarningRLXNicholas33 min
Jun 10, 4:50 PM EDTSevere Thunderstorm WarningRLXFayette25 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.